New Mexico, 2013

Wildfire in New Mexico, May 31, 2013

May 31, 2013 · NWS ABQ · 1 event in 1 county or zone

A downed power line near Sulphur Creek Road in the Jemez Mountains ignited a wildfire that spread into the Valles Caldera National Preserve through much of June. No damage was reported with this fire through the month of June however prized wilderness and conservation areas were torched.

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A downed power line near Sulphur Creek Road in the Jemez Mountains ignited a wildfire that spread into the Valles Caldera National Preserve through much of June. No damage was reported with this fire through the month of June however prized wilderness and conservation areas were torched. The most significant fire growth period occurred during the first week of June when it grew from 1,745 acres to just over 18,000 acres. Early surveys from the Burned Area Emergency Response assessment indicate this was a healthy forest burn and not the recent destructive kinds observed recently over the state. The assessment showed that approximately 74% of the acreage within the fire perimeter were either unburned or received a low-severity burn, 23% sustained a burn of a moderate severity, and approximately 3% burned at a high severity. The total cost of battling this wildfire according to the National Interagency Coordination Center is near $2.7 million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 31, 10:30 AM MST, 3 hours earlier.

Area forecast discussion, May 31, 10:30 AM MST, 3 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1130 AM MDT FRI MAY 31 2013

.AVIATION...
18Z TAF CYCLE
PREVAILING VFR CONDITIONS EXPECTED DURING THE NEXT 24 HRS. STRONG
NWLY FLOW ALOFT WILL CONTINUE THROUGH THIS EVENING BEFORE THE
ASSOCIATED UPPER LEVEL CLOSED LOW OVER THE NORTHERN PLAINS FINALLY
SLIDES EASTWARD OVERNIGHT. MAIN AVIATION CONCERNS TODAY CONTINUE
TO BE STRONG AND GUSTY WEST TO NORTHWEST SFC WINDS AT ALL TERMINALS
THIS AFTERNOON THROUGH EARLY EVENING. GUSTS OF 35-40 KTS WILL BE
COMMON OVER THE NORTH WITH WINDS NOT QUITE AS STRONG ACROSS WRN
AND SRN TAF SITES. LCL BLDU RESTRICTING VSBYS THROUGH ABOUT
SUNSET. DRY COLD FRONT/WIND SHIFT MOVES FROM NORTH TO SOUTH
OVERNIGHT. LIGHT SLY WINDS DEVELOP AREAWIDE ON SATURDAY.

33

&&

.PREV DISCUSSION...340 AM MDT FRI MAY 31 2013...
ONE MORE DAY OF WIND BEFORE A BRIEF CHANGE...HOPEFULLY...FOR THE
WETTER AT LEAST FOR SOME CENTRAL AND EASTERN AREAS THIS WEEKEND.
UPPER JET TO REMAIN OVER SRN CO TODAY AND ABOUT 40 KTS OR SO
FORECAST IN THE H7-H5 LAYER OVER PORTIONS OF THE NORTH
CENTRAL/NORTHEAST. A SO-SO NWLY SFC GRADIENT WILL BE IN PLACE AS
WELL...SO IT WAS DECIDED TO FORGE AHEAD WITH ANOTHER WIND ADVY FOR
TODAY FROM THE NW MTS TO THE NE HIGHLANDS. THE NW WINDS MAY KEEP
TEMPERATURES SIMILAR TO OR EVEN A LITTLE WARMER THAN THURSDAY OVER
THE NW THIRD DESPITE THE WEAK FRONT TO SAG OVER THE REGION. DRYLINE
HAS STAYED EAST OF NM AGAIN AS OF THIS WRITING ALTHOUGH IT/S CLOSE
TO HOBBS...BUT SHOULD BE A NON-PLAYER TODAY AS THE WIND INCREASES.
FORECAST MID LEVEL MOISTURE SOUTH OF INTERSTATE 40 LOOKS LESS THAN
24 HOURS AGO.

TRIMMED POPS IN THE EAST/SOUTHEAST SOME FOR SATURDAY AS IT LOOKS
LIKE THE BACK DOOR FRONT MAY NOT PUSH AS MUCH MOISTURE INTO THE
REGION THAT SOON. KEPT THE DRY CONVECTION PORTIONS OF THE WRN MTS
SATURDAY AFTERNOON ALTHOUGH MID LEVEL MOISTURE NOT AS IMPRESSIVE
UNTIL AFT 00Z.

MODELS CONTINUE TO SUGGEST MOISTURE WILL SNEAK IN FROM THE SOUTH AND
SOUTHEAST SATURDAY NIGHT INTO SUNDAY. THIS MAKES FOR A LESS
CONFIDENT POP FORECAST THE FARTHER NORTH YOU GO ESPECIALLY FOR THE
NRN MTS. DIDN/T MAKE ANY CHANGES POP WISE DURING THIS PD HOWEVER AS
BEST MOISTURE LOOKS TO BE SOUTH OF INTERSTATE 40 WHERE WE ALREADY
HAVE HIGHEST POPS. ALSO LEFT THE DRY CONVECTION AREA INTACT.
GUIDANCE HIGH TEMPERATURES HAVE WARMED UP SOME FOR SATURDAY/SUNDAY
UNDER THE RIDGE SO DESPITE THE ANTICIPATED MOISTURE INCREASE WENT
AHEAD AND TWEAKED UPWARD.

DRYING BEGINS ON MONDAY WITH SOUTHWEST/WEST WINDS. ANOTHER FRONT TO
POTENTIALLY PUSH IN MOISTURE TUESDAY BUT GFS FASTER AND WETTING PCPN
WOULD BE MORE LIKELY WEDNESDAY NE THIRD TO ERN HALF. CHANCES FOR
PCPN CONTINUE MAINLY CENTRAL/EAST AS A WEAK UPPER LOW DRIFTS INTO
THE SOUTHWEST U.S.

.FIRE WEATHER...

...WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS ONCE AGAIN TODAY DUE
TO STRONG WIND AND LOW HUMIDITY FOR MUCH OF NORTHERN AND CENTRAL NEW
MEXICO...
...DRY LIGHTNING THREAT POSSIBLE SATURDAY AND INCREASING SUNDAY
CENTRAL/WEST...

ONE MORE DIFFICULT DAY OF CRITICAL FIRE WEATHER CONDITIONS BEFORE WE
FINALLY LOSE THE INFLUENCE OF A FAST WEST-NORTHWEST FLOW ALOFT THIS
WEEKEND AND AWAIT SOME MUCH ANTICIPATED AIR MASS MOISTENING. THIS
PATTERN TRANSITION WILL FEATURE A MIX OF GOOD AND BAD NEWS...THE
LATTER BEING AN INCREASED THREAT OF DRY LIGHTNING FOR WESTERN AREAS
ESPECIALLY SUNDAY. OTHERWISE...UPWARD TREND IN HUMIDITY AND
SIGNIFICANTLY LESS WIND FOR THE TRES LAGUNAS WILDFIRE AND REMAINDER
OF THE CENTRAL MTN CHAIN AND EAST SLOPES WILL BE WELCOMED NEWS AFTER
TODAY.

MODELS HAVE UNDER FORECAST THE STRENGTH OF WINDS NEAR THE TOP OF OUR
IMPRESSIVELY DEEP MIXED LAYER THE PAST TWO DAYS...WHICH IS NOT TOO
SURPRISING GIVEN THE MAGNITUDE OF THE UPPER JET CORE SLICING ACROSS
THE SOUTHERN ROCKIES. PER THE KABQ SOUNDING...MIXED LAYER UP TO 480
MB ON THURSDAY AND AROUND 500 MB YESTERDAY.  ALL INDICATIONS POINT
TOWARD SLIGHTLY LOWER MIXING HEIGHTS TODAY BUT STILL PLENTY HIGH.
COMPARISON OF TODAY/S FORECAST 500-700MB LAYER WIND SPEEDS TO WHAT
WAS OBSERVED YESTERDAY SHOWED VERY SIMILAR VALUES.  THE UPPER JET IS
DEFINITELY ORIENTED MORE NW-SE ACROSS FAR NORTHERN NEW MEXICO AS
COMPARED TO YESTERDAY. BUT SIMILAR TO YESTERDAY...WE REMAIN ON THE
ANTICYCLONIC SIDE OF THE JET AXIS. SO ALL THIS TO SAY THAT WE ARE
AGAIN TRENDING ABOVE MACHINE NUMBERS FOR WIND SPEEDS ACROSS THE
NORTHERN HIGH TERRAIN AND NE/CENTRAL HIGHLANDS.   THE SURFACE LOW
WILL BE DISPLACED FARTHER EAST...AND NOT AS DEEP...AND WE ALSO
ANTICIPATE A WEAK PUSH OF COOLER AIR FROM THE NW. SO THINKING THAT
WINDS WILL NOT BE AS STRONG AS THE PAST TWO DAYS BUT AGAIN WE ARE
TALKING MINOR TREND.  MORE IMPORTANT IS THAT THERE IS HIGH
CONFIDENCE IN THE COMBINATION OF LOW RH AND STRONG WINDS FOR
WIDESPREAD RED FLAG CONDITIONS ONE LAST DAY.

GOING INTO SATURDAY...NORTHERLY WIND SHIFT INTO THE NORTHEAST PLAINS
WHILE THE ABOVE MENTIONED FRONTAL SURGE PRESSES SOUTH FROM THE
NORTHWEST PART OF THE STATE.  THIS IS NOT A CLASSIC BACKDOOR FRONT
SCENARIO BUT END RESULT MAY BE SOMEWHAT SIMILAR.  AS SURFACE WINDS
VEER TO EAST AND EVENTUALLY SOUTHEAST...HIGHER DEW POINT AIR WILL
ADVECT WESTWARD.  STILL VERY TOUGH TO SAY WHERE THE PREFERRED
CORRIDORS OF THIS MOISTURE TRANSPORT WILL SET UP.  HIGHEST
CONFIDENCE ACROSS THE EC/SE PLAINS ON SATURDAY...AND THEN SPREADING
WESTWARD ON SUNDAY WITH GAP WINDS ASSISTING IN THIS WESTWARD
TRANSPORT.  AS MENTIONED YESTERDAY...ANY SUBTLE UPTICK IN MOISTURE
FROM THE MID-LEVELS ON DOWN IN THE PRESENCE OF VERY STEEP LAPSE
RATES ON SATURDAY COULD YIELD AT LEAST AN ISOLATED DRY LIGHTNING
THREAT ACROSS THE WEST.  STILL A SLIGHT CHANCE OF WETTER SHOWERS AND
THUNDERSTORMS ACROSS THE EAST.

SUNDAY WILL BE AN INTERESTING DAY. MID-LEVEL RIDGE EXPANDS/BUILDS
NORTHWARD WITH DEEPER AND RICHER LOW LEVEL MOISTURE SPREADING
WESTWARD GENERALLY SOUTH OF INTERSTATE 40.  STORMS THAT DEVELOP
ALONG/EAST OF THE CENTRAL MOUNTAIN CHAIN WILL SLOWLY MOVE EASTWARD
AND DEPENDING UPON THE COVERAGE SHOULD ASSIST IN FORCING BETTER
MOISTURE EVEN FARTHER WEST.  OTHERWISE...THE PATTERN IS LOOKING TO
BE A RATHER CLASSIC DRY LIGHTNING SIGNATURE FOR AREAS NEAR THE
DIVIDE TO THE RIO GRANDE VALLEY THOUGH HAVE TO SAY THAT WETTER STORM
FOOTPRINTS MAY BE PREDOMINATE ALONG THE CENTRAL VALLEY CORRIDOR AND
MOST CERTAINLY FROM THE CENTRAL MOUNTAIN CHAIN EASTWARD SUNDAY
AFTERNOON AND EVENING.  EITHER WAY...THUNDERSTORM COVERAGE LOOKS TO
RAMP UP IN A HURRY BY LATE WEEKEND.

DRYING FROM WEST TO EAST ON MONDAY BUT NOT CONVINCED WE WILL
COMPLETELY ELIMINATE THE POTENTIAL BETWEEN THE DIVIDE AND RIO GRANDE
VALLEY. IN FACT...MONDAY MAY ACTUALLY SEE THE BETTER POTENTIAL FOR
DRY STORMS TO THE CENTRAL VALLEY CORRIDOR.

UPPER HIGH BUILDS SHIFT SOUTH AND THEN WEST NEXT WEEK. BACK TO MUCH
DRIER CONDITIONS ON TUESDAY WITH A WEAKER BACKDOOR PUSH ON WEDNESDAY
THROUGH FRIDAY SUPPORTING THE POSSIBILITY OF SOME WETTING RAIN EAST.

KJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ101>108.

WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...
NMZ510>516-527>529.

&&

50
Hazardous weather outlook, May 31, 5:00 AM MST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI MAY 31 2013

NMZ501>540-011200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
600 AM MDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS...DUE TO LOW HUMIDITIES AND STRONG
WINDS...WILL IMPACT MUCH OF NORTHERN AND CENTRAL NEW MEXICO EXCEPT
THE SOUTHWEST MOUNTAINS...THIS AFTERNOON AND EVENING WHERE A RED
FLAG WARNING IS IN EFFECT.

NORTHWEST WINDS SUSTAINED AT 25 TO 40 MPH WITH GUSTS TO AROUND 50
MPH ARE FORECAST ACROSS PORTIONS OF NORTH CENTRAL NEW MEXICO
INCLUDING THE NORTHEAST HIGHLANDS TODAY INTO THIS EVENING. AREAS OF
REDUCED VISIBILITIES IN BLOWING DUST ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

POTENTIAL EXISTS FOR ISOLATED DRY THUNDERSTORMS WITH GUSTY WINDS AND
LIGHTNING SATURDAY AFTERNOON OVER PORTIONS OF THE WEST CENTRAL AND
SOUTHWEST MOUNTAINS...AND ON SUNDAY THROUGHOUT THE RIO GRANDE VALLEY
AND WEST TO THE CONTINENTAL DIVIDE.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

CONTACT YOUR LOCAL LAW ENFORCEMENT AT 911 AND THE NATIONAL WEATHER
SERVICE AT 1.888.386.7637 TO REPORT WILDFIRE OUTBREAKS.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Jemez Mountains

When
May 31, 1:30 PM MST to 11:59 PM MST
Where
Jemez Mountains forecast zone
Property damage
$5,000
Reported by
Park/Forest Service

A downed power line along Sulphur Creek Road ignited a wildfire that spread east into the Valles Caldera National Preserve. The fire burned 653 acres at the last day of May.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457151.